By MARY CLARE JALONICK and ANN SANNER
WASHINGTON (AP) - The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.
Even a teaspoon of the powder could be lethal - it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.
The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and it is unregulated, unlike caffeine added to soda.
FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine's less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical.
"The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small," she said.
The powder is also almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren't precise enough.
The agency added the products may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.
Consumer advocate Jim O'Hara of the Center for Science in the Public Interest praised the FDA's warning, but said the agency needs to go further to keep powdered caffeine off the market. The powder is easily available on Amazon.com and other online sites.
"The overuse and misuse of caffeine in the food supply is creating a wild-West marketplace, and it's about time the sheriff noticed and did something," O'Hara said of the FDA.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.
Sanner reported from Columbus, Ohio.
Follow Mary Clare Jalonick on Twitter at http://twitter.com/MCJalonick